MAUDE Adverse Event Report: EDWARDS LIFESCIENCES CERTITUDE INTRODUCER SHEATH SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES CERTITUDE INTRODUCER SHEATH SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9600IS21A
Medical Device Problem Code Difficult to Insert (1316)
Health Effect - Clinical Code Unspecified Vascular Problem (4441)
Date of Event 02/16/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is ongoing.The device was not returned for evaluation.
 
Event or Problem Description
As reported by a field clinical specialist (fcs), during a transaxillary tavr procedure with a 23mm sapien 3 ultra valve, the first 21f certitude sheath would not advance into the axillary/subclavian artery.The physician requested a new 21fr sheath.This patient was an axillary/subclavian cutdown.The physician was unable to get the second 21f certitude sheath to enter the vessel.The vessel (although not heavily calcified), was very thin walled and deteriorated.The vascular surgeon's were called to repair the vessel.After the repair, it was determined that this patient would be rescheduled as a transaortic approach.Per the fcs, the physician did not allege the edwards devices were deficient in some way.The physicians felt the vascular injury occurred with the first certitude sheath.Upon removal it appeared the tip of the first certitude sheath was damaged.The devices were prepped correctly.At this time, the patient has not been rescheduled.A 3 mensio and photo have been provided for review.
 
Additional Manufacturer Narrative
A supplemental mdr is being submitted for additional information from a product investigation.The complaints for ''introduce sheath into patient - unable to introduce sheath'' and ''general risk - distal tip damage'' were confirmed with the returned imagery.As the device was not returned, engineering was unable to perform any visual inspection, functional testing, or dimensional analysis.Therefore, the presence of a manufacturing non-conformance was unable to be determined.However, review of the dhr, lot history, and complaint history did not provide any indication that a manufacturing non-conformance would have contributed to the complaint event.A review of ifu/training materials revealed no deficiencies.Furthermore, no abnormalities were reported during device unpacking or preparation.A review of edwards lifesciences risk management documentation was performed for this case.Aortic valve replacement using the s3u/certitude system by transaxillary approach is not an indicated use.The risk management file captures risks for indicated device use only.Therefore, the related hazardous situation/harm that occurred in this complaint is not captured in risk management documentation.The review of the risk management file is complete, and no further action is required at this time.As reported ''the first 21f certitude sheath would not advance into the axillary/subclavian artery.[.] upon removal it appeared the tip of the first certitude sheath was damaged.'' per imaging evaluation, calcification and tortuosity were noted in the patient's access vessel.Post-procedural image also confirms the distal tip damage.Tortuosity can subject the sheath to sub-optimal angles which can also increase resistance and difficulty inserting.Similarly, calcification can reduce the vessel diameter creating a constrained effect on the sheath during insertion, further increasing difficulty.Calcified nodules can also damage the sheath distal tip during insertion leading to the reported damage.As such, available information suggests that patient factors (tortuosity, calcification) may have contributed to the reported event.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.Therefore, no corrective or preventative actions nor product risk assessment (pra) is required.

Brand Name
CERTITUDE INTRODUCER SHEATH SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key16513116
Report Number2015691-2023-11349
Device Sequence Number6316525
Product Code NPT
UDI-Device Identifier00690103194180
UDI-Public(01)00690103194180(17)240612(10)64419493
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/12/2024
Device Model Number9600IS21A
Device Catalogue Number9600IS21A
Device Lot Number64419493
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2023
Supplement Date Received by Manufacturer04/28/2023
Initial Report FDA Received Date03/09/2023
Supplement Report FDA Received Date04/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age81 YR
Patient SexFemale